Hail, Monona
- When
- August 20, 9:28 AM CST
- Where
- Monona County, 0.51 mi W of Ute
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.050, -95.710
A small complex of thunderstorms that developed near a warm front over northwest Iowa moved southeast across western Iowa just before noon on August 20th. The storms produced isolated severe weather before they dissipated as they moved into a more stable atmopshere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A small complex of thunderstorms that developed near a warm front over northwest Iowa moved southeast across western Iowa just before noon on August 20th. The storms produced isolated severe weather before they dissipated as they moved into a more stable atmopshere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 1:33 AM CST, 7 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 233 AM CDT MON AUG 20 2007 .DISCUSSION... THUNDERSTORM CHANCES TODAY AND TUESDAY ARE THE MAIN FORECAST CONCERNS. SIGNIFICANT MID LEVEL SHORTWAVE MOVING INTO CENTRAL SOUTH DAKOTA THIS MORNING WAS TRIGGERING CONVECTION FROM WESTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA. THESE STORMS MAY CLIP NORTHEAST NEBRASKA AS THE MORNING WEARS ON...SO WILL WATCH TRENDS AND ADJUST FORECAST AS NECESSARY. SHORTWAVE WILL ALSO ACT TO LIFT WARM FRONT... CURRENTLY STRETCHING FROM WESTERN NEBRASKA INTO NORTHERN IOWA... NORTH OF THE CWA LATER TODAY...THEN DRAGGING SURFACE TROUGH INTO THE WESTERN CWA THIS AFTERNOON. STRONG LOW LEVEL THETA-E ADVECTION AHEAD OF THIS TROUGH COMBINED WITH COOLING TEMPERATURES ALOFT WILL PRODUCE SBCAPES AT OR ABOVE 4000 J/KG LATE IN THE DAY. SHEAR PROFILES BECOME MORE FAVORABLE FOR SEVERE STORMS AS WELL...WITH 0-6KM VALUES BETWEEN 40 AND 50 KTS OVER NORTHEAST NEBRASKA. BOTH NAM AND GFS SUGGEST CIRCULATION WILL DEVELOP ALONG TROUGH...WHICH WILL ENHANCE LOW LEVEL SHEAR AND INCREASE THREAT OF TORNADOES. SPC HAS OUTLOOKED ALL OF THE CWA FOR SEVERE STORMS TODAY...WITH AN ENHANCED TORNADO THREAT IN THE NORTH. WILL HIGHLIGHT THIS RISK IN THE HWO. STORMS SHOULD MOVE OUT OF THE CWA AFTER MIDNIGHT TONIGHT...WITH THE ATMOSPHERE RELOADING FOR ANOTHER ROUND OF STORMS ON TUESDAY. DEPENDING ON FRONTAL BOUNDARY POSITION AFTER TONIGHTS CONVECTION...TOUGH TO FAVOR ONE MODEL OVER ANOTHER. HOWEVER GFS HAS BEEN MOST CONSISTENT IN SHOWING ANOTHER TROUGH/COLD FRONT DRIFTING INTO THE CWA TUESDAY AFTERNOON...MUCH LIKE TODAYS FORECAST. AGAIN SEVERE STORMS ARE PROBABLE AS SBCAPES TOP 4000 J/KG AND GFS SHOWS SIMILAR SHEAR PROFILES. WILL ALSO HIT TUESDAY HARD IN THE HWO CONCERNING POTENTIAL FOR SEVERE STORMS. ALMOST IMPOSSIBLE TO PIN POINT BEST CHANCES FOR PRECIPITATION THROUGH THE REST OF THE WEEK. FRONTAL BOUNDARY WILL LIKELY BE IN THE AREA...AND UPPER FLOW WILL GRADUALLY BECOME MORE CYCLONIC AS UPPER TROUGH SETTLES INTO THE NORTHERN PLAINS. MOISTURE REMAINS IN PLACE WITH PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2 INCHES THROUGH MUCH OF THE WEEK. HAVE OPTED TO LEAVE FORECAST ALONE FROM WEDNESDAY ON AS IT CURRENTLY HAS A CHANCE FOR STORMS THROUGH FRIDAY. MODELS ARE STILL SUGGESTING A COLD FRONT WILL TRY TO DRY THINGS OUT FRIDAY NIGHT AND INTO THE WEEKEND. SO NOTHING CHANGED FOR THAT PERIOD EITHER. && .AVIATION... FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK MVFR CONDITIONS EXPECTED OVER TAF SITES THIS MORNING THRU 14Z DUE TO TO INFLUX OF LOW LEVEL MOISTURE FROM THE DAKOTAS AS WELL AS UP THE MO RIVER VALLEY. THINK THAT OMA/LNK WILL BE SAFE FROM IFR COND...BUT ANTICIPATE OCCASIONAL IFR AT OFK THRU ABOUT 14Z.AFTER THAT...VFR PREVAILING. OTHERWISE...MAY SEE SCT CONVECTION 06Z-12Z/21 TIME FRAME WITH FROPA THRU THE REGION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN/DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 412 AM CDT MON AUG 20 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-202315- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 412 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...BUT A TORNADO OR TWO ARE ALSO POSSIBLE...ESPECIALLY IN AN AREA BOUNDED BY A LINE FROM WAYNE TO COLUMBUS...LINCOLN...OMAHA AND ONAWA. A SURFACE FRONT WILL MOVE INTO THE AREA THIS AFTERNOON...WITH SOUTHERLY WINDS DRAWING ABUNDANT MOISTURE NORTH. THIS MOISTURE COMBINED WITH COOLING TEMPERATURES AND INCREASING WINDS ALOFT WILL PRODUCE A VERY UNSTABLE ATMOSPHERE ALONG WITH MODERATE WIND SHEAR. A WEAK SURFACE LOW PRESSURE AREA IS EXPECTED TO FORM ALONG THE FRONT...WHICH WILL INCREASE LOW LEVEL WIND SHEAR AND ENHANCE THE POSSIBILITY OF TORNADOES LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SIMILAR WEATHER PATTERN WILL LIKELY SET UP AGAIN ON TUESDAY. HIGH INSTABILITY AND WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO THE AREA TUESDAY AFTERNOON AND EVENING. THE CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA WEDNESDAY THROUGH FRIDAY AS THE FRONT STALLS OUT OVER THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE OUTLOOK AREA. DERGAN
The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated at 60 mph flattened corn in fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41563, 42153, 41566.